Hail, Kiowa
- When
- May 28, 3:50 PM MST to 3:55 PM MST
- Where
- Kiowa County, 14.38 mi NE of Haswell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -102.990
Rio Grande and Prowers Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms...generating hail up to the size of quarters occurred over portions of Costilla...Rio Grande and Prowers Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:46 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 246 PM MDT WED MAY 28 2008 .SHORT TERM... (TONIGHT AND THURSDAY) TONIGHT...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MAINLY THE MOUNTAINS AND I-25 CORRIDOR THROUGH EARLY EVENING. AFTER MIDNIGHT...MOST AREAS WILL BECOME GENERALLY CLEAR. HOWEVER...WINDS WILL CONTINUE FROM THE SOUTH OR SOUTHWEST ACROSS THE REGION...INCREASING OVER THE HIGH COUNTRY AS A JET MOVES ACROSS THE AREA. WINDS ARE EXPECTED TO STAY UP OVER MOST AREAS THROUGH THE NIGHT. THURSDAY...WITH WINDY CONDITIONS...LOW HUMIDITY...AND TEMPERATURES WARMING RAPIDLY TO MORE SUMMER LIKE LEVELS...FIRE DANGER WILL BECOME CRITICAL ACROSS MOST OF THE EASTERN PLAINS. A RED FLAG WARNING HAS BEEN ISSUED ALONG THE INTERSTATE 25 CORRIDOR FROM 10 AM TO 8 PM THURSDAY. ALSO...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE REMAINDER OF THE EASTERN PLAINS...EXCEPT FOR OTERO COUNTY...WHERE SUFFICIENT RAINS HAVE OCCURRED DURING THE PAST FEW DAYS SO THEY DO NOT MEET THE WATCH CRITERIA. ELSEWHERE...MODERATE TO STRONG WINDS ARE EXPECTED AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. TEMPERATURES WILL BE ABOVE NORMAL AS A RIDGE OF HIGH PRESSURE PUSHES INTO THE AREA FROM THE SOUTH. A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS THROUGH THE DAY AND DEVELOP OVER THE PLAINS AS A WEAK WEATHER DISTURBANCE MOVES INTO THE AREA FROM THE NORTHWEST LATE IN THE DAY. -JKH- .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) THURSDAY NIGHT AND FRIDAY...MORE OF A WESTERLY FLOW ACROSS THE REGION THROUGH FRIDAY AS A DISTURBANCE ROLLS EAST ACROSS THE NORTHERN ROCKIES. THIS WILL SEND A COLD FRONT DOWN EASTERN COLORADO LATE THU NIGHT...THOUGH BOTH NAM AND GFS MODELS TRY TO WASH OUT THIS FEATURE. REALIZED EFFECTS ON MAX TEMPS FRI ARE NEGLIGIBLE...WITH AFTN TEMPS STILL PUSHING 90 F FOR THE PLAINS. THEREFORE...KEPT ISOLATED POPS NEARLY ALL AREAS THU EVE TO ACCT FOR FRONTAL PASSAGE...BUT MOVING INTO FRI IT DOES NOT LOOK LIKE THERE WILL BE MUCH CHANCE FOR PCPN AND KEPT POP GRIDS NIL. SATURDAY AND SUNDAY...SFC HI PRES SINKS SOUTH INTO THE CENTRAL PORTION OF THE COUNTRY BY SAT...PRODUCING UPSLOPE FLOW THAT COULD PRODUCE SLIGHTLY MORE CLOUD COVER AND MAX TEMPS ABOUT 5 TO 10 DEG COOLER ON SAT. MODELS STILL KEEP CONDITIONS DRY SO MAINTAINED NIL POPS...BUT WILL HAVE TO REVISIT THIS LATER. COOLER MORE MOIST UPSLOPE DIMINISHES BY SUN MORN...WITH PLENTY OF SOLAR HEATING ON RESIDUAL LLVL MOISTURE FOR SOME ISOLATED CONVECTION ESPECIALLY ALONG THE CO/KS BORDER. MONDAY THROUGH WEDNESDAY...REST OF THE FORECAST PERIOD LOOKS LIKE OF THE SAME...WITH AN UPPER TROUGH OFF THE CA COAST AND A RIDGE OF HIGH PRES OVER THE SOUTHERN PLAINS. THIS WILL KEEP SW FLOW ALOFT ACROSS THE 4 CORNERS...WITH GENERALLY DRY AND HOT CONDITIONS PERSISTING. MOORE && .AVIATION...ISOLATED TSRA POSSIBLE ACROSS THE MTS AND I-25 CORRIDOR INTO THIS EVENING. A FEW SHOWERS WILL CONTINUE IN THE EASTERN SAN JUANS UNTIL 09Z...THEN END. AFTER 12Z EXPECT SHOWERS TO DEVELOP ACROSS THE MOUNTAIN AREAS AND BECOME TSRA AFTER 15Z. THE OUTLOOK IS FOR ISOLATED TSRA TO SPREAD ACROSS THE ENTIRE AREA AFTER 18Z. FOR KALS...KCOS...AND KPUB...VCTS WILL CONTINUE UNTIL 02Z...THEN CONDITIONS WILL BECOME VFR THROUGH 18Z. -JKH- && .PUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR COZ231-233>237. RED FLAG WARNING FROM 10 AM TO 8 PM MDT THURSDAY FOR COZ221-222- 225>230. && 51/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 651 AM MDT WED MAY 28 2008 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 651 AM MDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS AND SOUTHEAST PLAINS TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH...WITH DIME SIZED HAIL AND WIND GUSTS TO AROUND 50 MPH POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS...AND SOUTHEAST COLORADO PLAINS THURSDAY...WITH THE STRONGEST STORMS OVER THE FAR SOUTHEAST CORNER OF THE STATE. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 45 MPH. HIGH FIRE DANGER MAY CONTINUE ACROSS PORTIONS OF THE SAN LUIS VALLEY THROUGH THE PERIOD...AS BREEZY WINDS AND LOW AFTERNOON HUMIDITY VALUES...COMBINED WITH PERSISTENT DRY CONDITIONS...COULD CREATE CRITICAL FIRE WEATHER CONDITIONS. FIRE DANGER MAY ALSO INCREASE ACROSS PORTIONS OF THE EASTERN MOUNTAINS AND PLAINS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
The Pueblo radar (KPUX), 105 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102281, 102282, 102285.